Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Recovered from bacterial meningitis. Getting helucination after taking citalopram, undergoing physiotherapy

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
My partner 76 years of age, had bacterial meningitis last october, doctors say he has recovered well from the infection, and is receiving regular physiotherapy XXXXXXX help with balance and rebuilding his strength. His recent medical tests, i.e. diabetes type 2, colesterol, blood presure ,and cardiac test have come up with very good results. However he is still with a very FLAT MOOD, complete lack of motivation in any form of activity or even his old hobbies, daily events etc. all of whi9ch i fear are holding him back from further recovery. Would any type of mood henancing dtrug could help. Emidietly after his illness he was given Citalopram, but it gave him helucination and was stopped a month ago, I don't think he is depressed only terribly "FLAT".
Your advice woul;d be appreciated.
Thank you, XXXXXXX
Posted Mon, 1 Apr 2013 in Mental Health
Answered by Dr. Payman Hajiazim 23 minutes later
Hi there, thanks for asking. I think that citalopram can also be useful for his situation (being flat). However, its dose should be adjusted with age. If he had been taking 20 mg a day, it may be more than needed and would have caused side effects for him. It can also cause drop in blood pressure when somebody stands and it is necessary to start it with a low dose.
You should ask his doctor to see if his blood pressure medications might induce flat mood. Some medications can cause.
More physical exercise will bring a better control of sugar and also better management of mood. I hope his mood is manged well. Best wishes.
Above answer was peer-reviewed by
Follow-up: Recovered from bacterial meningitis. Getting helucination after taking citalopram, undergoing physiotherapy 2 hours later
thank you for your recent reply. I forgot to mention that he was on 10mg, dose of citalopram which I know is the lowest dose. Should he have continued with this drug or is there another drug that has less side effects. His blood pressure is quite good at present 118/70 or there about, with medications. also his blood sugar levels are quite good in recent blood tests.

I look forward to your further opinion.

Thank you.
Answered by Dr. Payman Hajiazim 6 hours later
Hi there, this is good but some depressions do need a little more of this medication, given under supervision of a doctor. Doctors usually recommend the patient to take more fluid ( to avoid dehydration) in order to avoid orthostatic hypotension when taken this medication.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor